Keratosis pilaris (KP) is a common long-term (chronic) skin condition. It causes small, scaly bumps on the skin where there are hair follicles. The bumps are extra keratin. This is a type of protein that’s part of skin, hair, and nails. The bumps can appear on the upper arms, thighs, and buttocks. They can also appear on the cheeks and on the sides of the torso. The bumps can get worse in cold weather, and better in warm weather. In many people, the bumps go away as they get older.
Experts don’t know what causes it. Genes may cause the skin to create the extra keratin. It is linked to eczema or atopic dermatitis.
You are more at risk for keratosis pilaris if you have a parent or sibling who has it. You are also more at risk if you have atopic dermatitis.
Symptoms can occur a bit differently in each person. They can include small, hard bumps on the back of the upper arms, thighs, buttocks, or cheeks. They often don’t itch or cause pain. The bumps may have pale, dry skin scales on top. They may look red. Some of the bumps may have a hair from the follicle twisted inside them.
The symptoms of keratosis pilaris can look like other health conditions. See your healthcare provider for a diagnosis.
Your healthcare provider will ask about your symptoms and health history. They may also ask about your family’s health history. They will give you a physical exam. The physical exam will include looking closely at your skin. Often this is all that is needed to make a diagnosis. In rare cases, a piece of skin may be removed (skin biopsy) and checked under a microscope.
There is no cure for keratosis pilaris. But the symptoms can be managed. KP can improve with age and without treatment. Treatment may improve the appearance of the bumps. But the condition often comes back if treatment is stopped. Treatment may include:
Reducing the size of the bumps. Lotion and cream with medicines such as salicylic acid, lactic acid, urea, or tretinoin can help reduce the bumps.
Keeping your skin moisturized. Put lotion or cream regularly on the areas with bumps. You can also use petroleum jelly or cold cream to moisturize the skin.
These may not help reduce the bumps in some people. And the bumps will come back when you stop these skin care steps.
Talk with your healthcare providers about the risks, benefits, and possible side effects of all medicines.
Researchers don’t know how to prevent KP.
Keratosis pilaris is a chronic condition. But you can manage it with regular skin care to reduce the bumps and keep skin moisturized.
Call the healthcare provider if you have:
Symptoms that don’t get better, or get worse
Keratosis pilaris is a common long-term (chronic) skin condition. It causes small, scaly bumps on the skin where there are hair follicles.
The bumps can appear on the upper arms, thighs, and buttocks. They can also appear on the cheeks and on the sides of the body.
Researchers aren’t sure what causes it. Genes may cause the skin to create the excess keratin.
There's no cure for keratosis pilaris. But the symptoms can be managed.
Treatment may include reducing the size of the bumps and keeping your skin moisturized. The bumps will come back when you stop these skin care steps.
Tips to help you get the most from a visit to your healthcare provider:
Know the reason for your visit and what you want to happen.
Before your visit, write down questions you want answered.
Bring someone with you to help you ask questions and remember what your provider tells you.
At the visit, write down the name of a new diagnosis, and any new medicines, treatments, or tests. Also write down any new instructions your provider gives you.
Know why a new medicine or treatment is prescribed, and how it will help you. Also know what the side effects are.
Ask if your condition can be treated in other ways.
Know why a test or procedure is recommended and what the results could mean.
Know what to expect if you do not take the medicine or have the test or procedure.
If you have a follow-up appointment, write down the date, time, and purpose for that visit.
Know how you can contact your provider if you have questions.